MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON P/A CR BEADED #2L; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON P/A CR BEADED #2L; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Model Number 5517-F-201
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Pain (1994)
Date of Event 03/28/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Patient presented to clinic with pain discomfort and fx triathlon femoral implant.Anterior trochlear portion med to lateral fracture of metal femur.Revision knee surgery not scheduled.
 
Event or Problem Description
Patient presented to clinic with pain discomfort and fx triathlon femoral implant.Anterior trochlear portion med to lateral fracture of metal femur.Revision knee surgery not scheduled.Update: patient was revised."revision knee surgery left femoral component with secondary fx of femur with patella involvement".
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving a triathlon femoral component was reported.The event was confirmed via evaluation of the returned device.Method & results: -product evaluation and results: visual inspection: visual inspection was performed as part of the material analysis: "image shows the triathlon femoral component with fracture location highlighted by the arrow.Also shown in the image is the tritanium patella.On visual examination, the fracture was observed on the medial condyle towards the anterior tip.The surface of the patella femoral component showed evidence of wear and explantation damage.Material analysis: a material analysis was performed and concluded the following: "review of triathlon p/a cr beaded #2l, catalogue # 5517-f-201, lot code jpc3h confirmed a fracture on the medial condyle towards the anterior tip.Characterisation using stereo microscopy, scanning electron microscopy and eds identified burnishing on the medial condyle and wear on patella, indicating contact between the medial condyle and the patella post fracture.Stereo microscopy confirmed the presence of peri-apatite coating and bone growth on the anterior region of the beaded surface.The fracture propagated in fatigue as indicated by the typical fatigue striations observed near the fracture origin of the femoral component.An area of shrinkage / incipient melting was observed near the fracture origin." -clinician review: a review of the provided medical information by a clinical consultant indicated: "this inquiry concerns a patient who underwent a primary cementless total knee arthroplasty and then 15 months later sustained a fracture of the femoral component.No meaningful history is given, as to whether the patient had trauma, an accident, etc.No preoperative x-rays, immediate postop x-rays from her primary procedure or follow-up x-rays after her revision procedure are provided.Only one ap view of the alleged fracture is provided.Regarding the root cause of this event, i would need more information in order to assess this.Fracture of a femoral component that is well fixed is unusual and in fact, this is the first case of a triathlon beaded p/a component i have seen or know of personally.Causes of implant fracture are multifactorial including abnormal stress forces due to a well fixed implant in some places and lack of fixation in others, surgical technique factors and patient activity factors such as bmi and activity level.A defect in an implant can also lead to failure." -product history review: review of the device history records indicate the devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to fracture of the femoral component.The device was returned for evaluation.A material analysis was performed and concluded the following: "review of triathlon p/a cr beaded #2l, catalogue # 5517-f-201, lot code jpc3h confirmed a fracture on the medial condyle towards the anterior tip.Characterisation using stereo microscopy, scanning electron microscopy and eds identified burnishing on the medial condyle and wear on patella, indicating contact between the medial condyle and the patella post fracture.Stereo microscopy confirmed the presence of peri-apatite coating and bone growth on the anterior region of the beaded surface.The fracture propagated in fatigue as indicated by the typical fatigue striations observed near the fracture origin of the femoral component.An area of shrinkage / incipient melting was observed near the fracture origin." a review of the provided medical information by a clinical consultant indicated: "this inquiry concerns a patient who underwent a primary cementless total knee arthroplasty and then 15 months later sustained a fracture of the femoral component.No meaningful history is given, as to whether the patient had trauma, an accident, etc.No preoperative x-rays, immediate postop x-rays from her primary procedure or follow-up x-rays after her revision procedure are provided.Only one ap view of the alleged fracture is provided.Regarding the root cause of this event, i would need more information in order to assess this.Fracture of a femoral component that is well fixed is unusual and in fact, this is the first case of a triathlon beaded p/a component i have seen or know of personally.Causes of implant fracture are multifactorial including abnormal stress forces due to a well fixed implant in some places and lack of fixation in others, surgical technique factors and patient activity factors such as bmi and activity level." the exact cause of the event could not be determined from the information provided.Additional information such as serial x-rays, the primary and revision operation reports, patient history and follow-up notes are needed to further investigate root cause.There is no indication at this time that the reported event is the result of a manufacturing issue.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
TRIATHLON P/A CR BEADED #2L
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-LIMERICK
raheen business park
limerick NJ NA
EI   NA
Manufacturer Contact
anna ryan
raheen business park
limerick NA
EI   NA
61498200
MDR Report Key14186350
Report Number0002249697-2022-00578
Device Sequence Number5908666
Product Code MBH
UDI-Device Identifier07613327040906
UDI-Public07613327040906
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2025
Device Model Number5517-F-201
Device Catalogue Number5517F201
Device Lot NumberJPC3H
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/28/2022
Supplement Date Received by Manufacturer09/16/2022
Initial Report FDA Received Date04/22/2022
Supplement Report FDA Received Date10/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/14/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Hospitalization; Required Intervention;
Patient Age65 YR
Patient SexFemale